Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 159, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2000, 4:27 PM CDT for Taylor County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 11, 2000, 4:27 PM CDT (21:27 UTC)
- Expired
- Sep 11, 2000, 5:30 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Taylor County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 11, 5:10 PM CDT | Thunderstorm Wind 52 E | Perkinstown, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 11, 3:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 112127 SVRLSE WIC119-112230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 427 PM CDT MON SEP 11 2000 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 530 PM CDT * AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES WEST OF MEDFORD...OR ABOUT 19 MILES SOUTH OF LADYSMITH...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR MEDFORD...CHELSEA AT 505 PM CDT NEAR WESTBORO AT 510 PM CDT NEAR RIB LAKE AT 515 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND NORTHWESTERN WISCONSIN. RIECK LAT...LON 4530 9101 4512 9100 4514 9012 4536 9011
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:20 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 11, 2:20 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT MON SEP 11 2000 PRIMARY CONCERN...SEVERE WEATHER POTENTIAL INTO THIS EVENING. SURFACE ANALYSIS INDICATED LOW PRESSURE IN SOUTHEAST MN...MOVING ALONG FRONTAL BOUNDARY EXTENDING FROM NORTHWEST WI TO WESTERN IOWA. AIR MASS VERY MOIST AND UNSTABLE AHEAD OF THE FRONT WITH MSAS INDICATING LIFTED INDICES OF MINUS 8 AND GOOD LOW LEVEL MOISTURE CONVERGENCE. SHORT WAVE SEEN IN WATER VAPOR IMAGERY ADVANCING ACROSS THE NORTH DAKOTA/CANADIAN BORDER AS UPPER LEVEL TROUGH AMPLIFIES. 12Z MODELS INITIALIZED WELL AND AGREE THAT UPPER LEVEL TROUGH WILL MOVE RAPIDLY TOWARD THE GREAT LAKES TONIGHT...SWEEPING THE ASSOCIATED SURFACE COLD FRONT QUICKLY ACROSS THE FORECAST AREA THIS EVENING. WITH RESPECT TO DETAILS...PREFER THE ETA MODEL OVERALL...ESPECIALLY WITH DEPICTION OF QPF ASSOCIATED WITH STRONG CONVECTION THIS EVENING. ALL PARAMETERS STILL POINT TO POTENTIAL FOR SEVERE WEATHER IN THE FORECAST AREA LATE THIS AFTERNOON INTO THIS EVENING AS THE COLD FRONT MOVES THROUGH. ATMOSPHERE QUITE UNSTABLE WITH CAPES OF 3000-4000 J/KG...K AND LIFTED INDICES OF 35 TO 40 AND MINUS 8 RESPECTIVELY. IN ADDITION...STRONG UPPER LEVEL DIVERGENCE NOTED ASSOCIATED WITH 100 KNOT 300 MB JET ALONG THE U.S./CANADIAN BORDER PROVIDES LARGE SCALE ASCENT TO FUEL DEEP CONVECTION. DUE TO STEADY PACE OF COLD FRONT...STORMS EXPECTED TO MOVE ALONG RATHER QUICKLY AND EXIT THE FORECAST AREA THIS EVENING. THIS SHOULD PRECLUDE ANY POTENTIAL FOR FLASH FLOODING FOR OUR NORTH CENTRAL WI ZONES WHERE 2 TO 4 INCHES OF RAIN FELL LAST NIGHT. THEREFORE...WILL PLAN TO CANCEL FLASH FLOOD WATCH THAT WAS TO BE IN EFFECT THROUGH THIS EVENING FOR THAT AREA. WEATHER NIL NEXT SEVERAL DAYS...AS HIGH PRESSURE BUILDS IN WITH MUCH COOLER AND DRIER AIR MASS. NEXT FRONTAL BOUNDARY EXPECTED TO MOVE INTO THE AREA WEDNESDAY...BUT THIS SYSTEM SHOULD PASS THROUGH DRY AS MOISTURE WILL BE LIMITED. CURRENT FORECAST TEMPERATURES APPEAR TO BE ON TARGET BASED ON FORECAST SOUNDINGS. THIS SUPPORTS LOWS IN THE MIDDLE 40S TO MIDDLE 50S...WHILE DAYTIME HIGHS REACH THE UPPER 60S TO MIDDLE 70S NEXT COUPLE OF DAYS. .LSE...NONE. THOMPSON
In the hours before
Special weather statement, Sep 11, 11:35 AM CDT, 4 hours 52 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-120230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1135 AM CDT MON SEP 11 2000 ...SEVERE THUNDERSTORMS POSSIBLE FOR THE AREA THIS AFTERNOON AND EVENING... STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. THE STORMS WILL LIKELY BEGIN AS INDIVIDUAL SUPERCELL THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. TOWARD EVENING...THE STORMS WILL EVOLVE INTO A SQUALL LINE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. SPOTTER ACTIVATION IS A GOOD BET THIS AFTERNOON AND EVENING...SO EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS SHOULD MAKE TENTATIVE PREPARATIONS NOW. THE THUNDERSTORMS WHICH CROSSED THE AREA LAST NIGHT HAVE LEFT BEHIND AN OUTFLOW BOUNDARY...WHICH REACHED FROM SOUTHERN WISCONSIN INTO NORTHEAST IOWA AT MID-DAY. IN ADDITION...A STRONG COLD FRONT AND UPPER DISTURBANCE WILL MOVE TOWARD THE AREA THIS AFTERNOON. THE FRONT IS EXPECTED TO CROSS SOUTHEAST MINNESOTA BETWEEN 3 AND 6 PM... NORTHEAST IOWA FROM 4 TO 7 PM...AND SOUTHWEST WISCONSIN BETWEEN 5 AND 9 PM. VERY WARM AND HUMID AIR WILL BE IN PLACE AHEAD OF THE FRONT...WITH COOLER AND DRIER AIR ARRIVING BEHIND. THIS CONTRAST IN AIRMASSES...AND WITH A GOOD DEAL OF INSTABILITY AVAILABLE...SHOULD PROVIDE AMPLE FUEL FOR STRONG TO SEVERE THUNDERSTORM DEVELOPMENT ALONG AND AHEAD OF THE BOUNDARY. WELVAERT
Local storm report, Sep 11, 12:43 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT MON SEP 11 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1008 PM 5 E FOUNTAIN CITY WI .75 INCH HAIL
09/10/00 BUFFALO REPORTED BY THE PUBLIC.
1010 PM BELLINGER WI WIND DAMAGE
09/10/00 TAYLOR REPORTED BY SHERIFF DEPT.
SHEA
NThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 9:43 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 77 min |
| Sep 10, 9:47 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 73 min |
| Sep 10, 10:33 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 57 min |
| Sep 10, 11:11 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 64 min |
| Sep 11, 12:52 AM CDT | Severe Thunderstorm Warning | ARX | Clark | 53 min |
| Sep 11, 2:19 AM CDT | Flash Flood Warning | ARX | Clark, Taylor | 3 hr |
| Sep 11, 5:36 AM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 24 min |
| Sep 11, 6:26 AM CDT | Severe Thunderstorm Warning | ARX | Richland | 34 min |
| Sep 11, 4:29 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 61 min |
| Sep 11, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 63 min |
| Sep 11, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 59 min |
| Sep 11, 5:13 PM CDT | Tornado Warning | ARX | Grant | 32 min |
| Sep 11, 5:41 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
| Sep 11, 5:46 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 74 min |
| Sep 11, 5:56 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 64 min |
| Sep 11, 6:01 PM CDT | Flash Flood Warning | ARX | Grant | 4 hr |
| Sep 11, 6:17 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 28 min |
| Sep 11, 6:32 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe | 58 min |
| Sep 11, 6:35 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 55 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.